Alert archive / Kansas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 234, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 31, 2006, 9:45 PM CDT for Ellis County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2006, 9:45 PM CDT (02:45 UTC)
- Expired
- Aug 31, 2006, 10:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Ellis County, KS
The radar
The Dodge City radar (KDDC), 151 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1769 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1906 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 322 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 10.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 010245 SVRDDC KSC051-010330- /O.NEW.KDDC.SV.W.0234.060901T0245Z-060901T0330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 945 PM CDT THU AUG 31 2006 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN ELLIS COUNTY IN CENTRAL KANSAS. * UNTIL 1030 PM CDT * AT 941 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER EXTREME NORTHWESTERN ELLIS COUNTY...OR ABOUT 12 MILES NORTH OF ELLIS. THIS STORM WAS NEARLY STATIONARY. * LOCATIONS IMPACTED INCLUDE... RURAL RESIDENCES OF NORTHWESTERN ELLIS COUNTY... IN ADDITION TO LARGE HAIL...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS NATURES NUMBER ONE KILLER. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3912 9958 3897 9958 3897 9925 3912 9932 $$ RITTERLING
2 follow-up statements
000 WWUS53 KDDC 010302 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1002 PM CDT THU AUG 31 2006 KSC051-010330- /O.CON.KDDC.SV.W.0234.000000T0000Z-060901T0330Z/ ELLIS KS- 1002 PM CDT THU AUG 31 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR NORTHWESTERN ELLIS COUNTY... AT 957 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED OVER EXTREME NORTHWESTERN ELLIS COUNTY...OR ABOUT 11 MILES NORTH OF ELLIS. THIS STORM WAS NEARLY STATIONARY. THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS NATURES NUMBER ONE KILLER. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FRIDAY MORNING FOR SOUTHWESTERN KANSAS. LAT...LON 3912 9958 3897 9958 3897 9925 3912 9932 $$ RITTERLING
000 WWUS53 KDDC 010326 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1026 PM CDT THU AUG 31 2006 KSC051-010336- /O.EXP.KDDC.SV.W.0234.000000T0000Z-060901T0330Z/ ELLIS KS- 1026 PM CDT THU AUG 31 2006 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ELLIS COUNTY EXPIRES AT 1030 PM CDT... THE WARNED STORM HAS WEAKENED AND NO LONGER POSES A THREAT TO LIFE OR PROPERTY. THE STORM HAS EXITED THE WARNED AREA. LAT...LON 3912 9958 3897 9958 3897 9925 3912 9932 $$ RITTERLING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 3:20 AM CDT, 18 hours 25 minutes earlier.
Area forecast discussion, Aug 31, 3:20 AM CDT, 18 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 320 AM CDT THU AUG 31 2006 .DISCUSSION... DAYS 1-2... NOT SHORT OF CHALLENGES THIS MORNING IN TRYING TO SORT OUT THE FCST THROUGH 12Z SATURDAY. IT REALLY ISNT A MATTER OF IF IT WILL RAIN THROUGH SAT MORNING...BUT WHEN/HOW MUCH/HOW MANY ROUNDS. IT CERTAINLY WONT BE CONTINUOUSLY RAINING THROUGH THE PERIOD...BUT THERE ARE STRONG SIGNALS OF AT LEAST TWO COHERENT EPISODES OF CONVECTIVE PCPN IMPACTING WESTERN KANSAS. 31/00Z ANALYSIS SHOWED QUITE THE BAROCLINIC SYSTEM MOVING THROUGH THE NORTHERN ROCKIES. STRONG H7 COLD FRONT WAS PUSHING THROUGH WESTERN MT AND NORTHWESTERN WY WITH NEW OCCLUSION DEVELOPING AROUND GREAT FALLS. 00Z 850MB AND SFC OBS SHOWED COLD FRONTOGENESIS OCCURRING IN THE LOW LEVELS OVER SOUTH CENTRAL THROUGH EAST CENTRAL MT. BY 06Z...VERY STRONG SFC FGEN OCCURRING IN SOUTHEASTERN MT WITH 40-45 KNOT WIND GUSTS OUT OF THE NORTHWEST OCCURRING OVER A LARGE PORTION OF EASTERN MT. THIS FRONT AT THE SURFACE WILL CHARGE SOUTH REACHING THE CHEYENNE RIDGE AREA BY 15Z...EXTENDING NORTHEAST INTO NORTH CENTRAL NEB. 00Z ANALYSIS AND WV LOOP ALSO SUGGESTED AN IMPORTANT 200MB SUBTROP JET STREAK FROM SOUTHERN CAL INTO WESTERN CO. THIS JET IS SHOWN BY NAM/GFS/UKMET TO NOSE INTO WEST CENTRAL KS BY LATE THIS AFTN...PROVIDING ENHANCED LIFTING COINCIDENT WITH THE SOUTHWARD MOVING FRONT. THE FRONT SHOULD SLOW DOWN THIS AFTERNOON DUE TO BOTH DYNAMIC AND DIURNAL EFFECTS. BY 21Z SHOULD SEE FAIRLY VIGOROUS CONVECTIVE DEVELOPMENT ALONG THE FRONT NEAR THE I-70 CORRIDOR OF EAST CENTRAL CO INTO FAR NORTHWEST KS. BOTH THE NAM/GFS SHOW LOWER TO MID 60S SFC TDS, WHICH I COULD SEE SOME SUPPORT FOR GIVEN THE SIGNIFICANT INCREASE IN LOW LEVEL CONVERGENCE BY 21-00Z. THIS WILL INCREASE SBCAPE FAIRLY SIGNIFICANTLY TO NEARLY 2500 J/KG OVER A LARGE CHUNK OF SW KS. REALLY INTERESTING WIND SHEAR PROFILE. TRADITIONAL 500MB WIND VECTOR PROXY FOR TOP OF DEEP LAYER (0-6KM AGL) SHEAR DEPTH WONT TELL THE STORY TODAY GIVEN TALL SBCAPE PROFILES (EL ALMOST 11 TO 12KM AGL. ABOVE 500MB...FLOW INCREASES DRAMATICALLY SUCH THAT 0-8KM AGL SHEAR VECTOR MAGNITUDE WILL BE AROUND 50-65 KNOTS. CONVECTIVE MODE THIS AFTERNOON SHOULD BE SUPERCELLS GIVEN THIS THERMODYNAMIC AND SHEAR PROFILE FROM 21Z TO 00Z. IF SUPERCELLS CONTINUE PAST 00Z...AN ATTENDANT TORNADO THREAT WILL EXIST AS 0-1KM SR RAMPS UP DRAMATICALLY AS LOW LEVEL WINDS INCREASE AT THE SURFACE AND JUST ABOVE. THINK A FAIRLY DECENT CONVECTIVE HIGH WIND THREAT AND LARGE HAIL THREAT WILL PERSIST THROUGH 06Z DEPENDING ON MODE. THINK THAT AN ORGANIZED MCS SHOULD MATERIALIZE PUSHING THE THREAT MORE OVER TO WIND AND VERY HEAVY RAIN BY LATE EVENING. WILL GO WITH 70 TO 90 POPS OVER NORTHERN CWA TONIGHT WITH 50-70 SOUTH OF THE ARK MAINLY AFT MIDNIGHT. FRIDAY-FRI NIGHT...DIFFICULTIES HERE DEPENDING ON REMNANTS OF EXPECTED LARGE MCS. THERE COULD BE SO MUCH REMNANT CLOUD COVER AND LOW LEVEL MOISTURE THAT WE WONT ESCAPE LOWER-MID 70S...WHICH IS WHAT THE GOING FCST HAS. I REALLY CANNOT FIND MUCH DISAGREEMENT TO THAT...AND WILL NOT CHANGE MUCH AT ALL. WARMEST TEMPS MAY BE OUT IN THE WESTERN ZONES NEAR CO BORDER IF ANY SUN CAN COME OUT AT ALL. THE MAIN NORTHERN PLAINS TROUGH AXIS WILL STILL BE OVER THE WESTERN DAKOTAS...WHICH WILL USHER SOUTH ANOTHER COLD SURGE LATE IN THE DAY. ALL THE MODELS SHOW A SECONDARY FRONT MOVING SOUTH LATE AFTN. REALLY TOUGH TO FIGURE OUT HOW MUCH PCPN WILL DEVELOP WITH THIS SECOND WAVE...BUT BELIEVE ENOUGH FORCING FOR LIFT WILL BE INVOLVED WITH LOW LEVEL FRONTOGENESIS AND JET STREAK DYNAMICS TO SUPPORT CONVECTION...MAINLY LATE AFTERNOON INTO THE EVENING FRIDAY. -UMSCHEID DAYS 3-7... NO CHANGES TO GOING FCST ATTM. && .PRELIMINARY POINT TEMPS/POPS... DDC 90 62 74 55 / 0 70 50 50 GCK 91 61 75 54 / 20 90 50 60 EHA 92 60 77 55 / 10 60 40 60 LBL 91 61 76 55 / 0 60 50 50 HYS 85 62 72 56 / 10 90 40 40 P28 88 65 73 60 / 0 70 60 50 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN25/06
Hazardous weather outlook, Aug 31, 12:54 PM CDT, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1254 PM CDT THU AUG 31 2006 KSZ078-087>089-011000- CLARK-COMANCHE-FORD-MEADE- 1254 PM CDT THU AUG 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL KANSAS AND SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A WARM FRONT FROM NORTHWEST OKLAHOMA TO EAST CENTRAL COLORADO WILL ACT AS THE FOCUS FOR ISOLATED AFTERNOON AND EARLY EVENING THUNDERSTORMS. THERE IS A SLIM CHANCE THAT ONE OF THEM COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BUT THEY WILL BE MAINLY NORTHEAST OF THE AREA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A COLD FRONT WILL SWEEP SOUTHEAST ACROSS THE REGION FRIDAY NIGHT BRINGING COOLER AND DRIER AIR TO THE REGION. SHOWERS AND THUNDERSTORMS ARE POSSIBLE ALONG THE FRONT BUT ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON OR TONIGHT. KSZ043-044-061>063-074>077-084>086-011000- FINNEY-GRANT-GRAY-HAMILTON-HASKELL-KEARNY-LANE-MORTON-SCOTT-SEWARD- STANTON-STEVENS- 1254 PM CDT (1154 AM MDT) THU AUG 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL KANSAS AND SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT A COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP OVER EAST CENTRAL COLORADO AFTER 400 PM CDT AND IS EXPECTED TO MOVE SOUTH ACROSS FAR SOUTHWEST KANSAS TONIGHT. VERY HEAVY RAINS DAMAGING WINDS AND HAIL ARE LIKELY WITH THE COMPLEX. A WARM FRONT FROM NORTHWEST OKLAHOMA TO EAST CENTRAL COLORADO WILL ACT AS THE FOCUS FOR ISOLATED AFTERNOON AND EARLY EVENING THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A COLD FRONT WILL SWEEP SOUTHEAST ACROSS THE REGION FRIDAY NIGHT BRINGING COOLER AND DRIER AIR TO THE REGION. SHOWERS AND THUNDERSTORMS ARE POSSIBLE ALONG THE FRONT BUT ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 9:00 PM CDT. KSZ030-031-045-046-064>066-079>081-090-011000- BARBER-EDWARDS-ELLIS-HODGEMAN-KIOWA-NESS-PAWNEE-PRATT-RUSH-STAFFORD- TREGO- 1254 PM CDT THU AUG 31 2006 .DAY ONE...THIS AFTERNOON AND TONIGHT A WARM FRONT FROM NORTHWEST OKLAHOMA TO EAST CENTRAL COLORADO WILL ACT AS THE FOCUS FOR ISOLATED AFTERNOON AND EARLY EVENING THUNDERSTORMS. ONE OR TWO OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A COLD FRONT WILL SWEEP SOUTHEAST ACROSS THE REGION FRIDAY NIGHT BRINGING COOLER AND DRIER AIR TO THE REGION. SHOWERS AND THUNDERSTORMS ARE POSSIBLE ALONG THE FRONT BUT ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 4:00 PM CDT. JOHNSON
In the hours before
Special weather statement, Aug 31, 7:53 PM CDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 753 PM CDT THU AUG 31 2006 KSZ031-010145- ELLIS- 753 PM CDT THU AUG 31 2006 ...SIGNIFICANT WEATHER ADVISORY FOR ELLIS COUNTY... AT 750 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES NORTHWEST OF CATHERINE...MOVING NORTHEAST AT 5 MPH. PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM. RESIDENTS IN NORTHERN ELLIS COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3912 9957 3890 9956 3886 9905 3912 9905 RITTERLING
Special weather statement, Aug 31, 9:05 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 905 PM CDT THU AUG 31 2006 KSZ031-010245- ELLIS- 905 PM CDT THU AUG 31 2006 ...SIGNIFICANT WEATHER ADVISORY FOR ELLIS COUNTY... AT 904 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES SOUTH OF ZURICH...OR 13 MILES NORTHEAST OF ELLIS. THIS STORM WAS NEARLY STATIONARY. PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM. LAT...LON 3912 9958 3899 9956 3882 9905 3913 9905 RITTERLING
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 7:53 PM CDT | Special Weather Statement | DDC | Ellis | 52 min |
| Aug 31, 9:05 PM CDT | Special Weather Statement | DDC | Ellis | 40 min |
| Aug 31, 10:18 PM CDT | Flood Watch | DDC | Ellis, Ness, Pawnee, Rush, Stafford, Trego | 23 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.